Do you take omeprazole (Prilosec) or another proton pump inhibitor such as esomeprazole (Nexium) or lansoprazole (Prevacid)? Such PPI drugs were once thought to be relatively free of side effects, but scientists have discovered a number of disturbing long-term problems caused by these medications. These medicines can be useful for healing ulcers or overcoming severe acid reflux, but they can also alter the gut microbiome and cause liver damage. We also worry about kidney problems, heart attacks, strokes and dementia. One reader was alarmed to learn that they are also linked to a higher risk for osteoporosis.
Do People Who Take Omeprazole Have More Fractures?
Q. Not one physician of any kind ever told me that taking omeprazole can cause osteoporosis.
I’ve been taking the drug for many years and just was diagnosed with the disease. I will wean myself off of omeprazole if I can. Do you have recommendations?
A. A large study found that stroke patients taking proton pump inhibitors (PPIs) like omeprazole were more likely to develop osteoporosis and hip or spinal fractures (Osteoporosis International, Jan. 2018). A meta-analysis of 33 studies including 2.7 million participants found a greater risk of fractures the longer people took PPIs (Journal of Bone Metabolism, online, Aug. 31, 2018). Another meta-analysis found that people who take PPI medicines are 26 percent more likely to break a hip than those who do not (Rheumatology International, Aug. 29, 2018).
Our Guide to Digestive Disorders has advice about other ways to deal with heartburn and strategies to discontinue PPIs. Some people find deglycyrrhizinated licorice (DGL) or ginger helpful in controlling rebound hyperacidity.
Could People who Take Omeprazole Switch to a Different Medicine?
Other drugs such as ranitidine (Zantac) or famotidine (Pepcid) may also ease discomfort. These drugs, called H2 blockers, don’t necessarily carry the same risks as PPIs.
Q. I have been taking omeprazole for several years. With all the recent information about the nasty side effects of PPIs, I have decided to wean myself off it.
Ranitidine is giving me good results, but I am wondering if this product is also a PPI. When I tried to look it up on the Internet, I could not find the answer to this question. Is ranitidine any safer than a doctor-prescribed PPI?
A. Ranitidine (Zantac) is not a proton pump inhibitor (PPI). Like cimetidine (Tagamet) and famotidine (Pepcid), it blocks stomach acid production through a different mechanism.
Because these H2 antagonists are less potent, they are generally less likely to cause complications like chronic kidney disease (JAMA Internal Medicine, Feb., 2016). On the other hand, both types of heartburn drugs can interfere with the absorption of B vitamins (especially vitamin B12) from food (Annals of Pharmacotherapy, May 2002).